Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 201, NWS Lubbock, TX

August 10, 2020Castro County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 10, 2020, 9:14 PM CDT for Castro County, Swisher County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2020, 9:14 PM CDT (02:14 UTC)
Expired
Aug 10, 2020, 10:15 PM CDT
In force
61 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Castro County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2938 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:08 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 10, 6:08 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
608 PM CDT Mon Aug 10 2020

.AVIATION...
Thus far, thunderstorm activity near the state line seems to be
having a hard time surviving with the warm air aloft. There is a
risk of storms late this evening and overnight at each site, but
the probability (<20%) precludes mentioning in the TAF ATTM.
Otherwise, VFR outside of convective activity. Check density
altitude.

&&

.PREV DISCUSSION... /issued 256 PM CDT Mon Aug 10 2020/

SHORT TERM...
Widely scattered thunderstorms are expected to develop within a low
level convergence zone near the Texas-New Mexico border late this
afternoon, with west-northwest flow aloft steering this activity
into the Texas Panhandle and parts of the Texas South Plains this
evening. Solutions favor the most congealed areas of storms over the
Panhandle but still mentionable chances for thunderstorms into the
South Plains as well. Similar potential convective energy this
afternoon as with recent days, but we have slightly improved shear
courtesy of weak northwest flow aloft and low level southeast flow
creating modest relative inflow. This has boosted Bulk Shear values
a notch or two stronger and gives some potential for at least a few
longer lasting high-based thunderstorms capable of mainly downdraft
outflow wind gusts and also a small threat for severe category hail.
Storms still generally expected to weaken mid to late this evening,
but a few may continue well into the night as they advance southeast
toward the Rolling Plains. We have added low chance for thunder
later tonight this area. Outflows may drop minimum temperatures a
little cooler across northern areas tonight but mild temperatures
otherwise are favored overnight.

Tuesday will see little overall change, with the upper level high
pressure ridge still centered from northwest Chihuahua into far west
Texas and southwest New Mexico, and our area remaining in weak
northwest flow aloft. Another very warm or hot day is expected with
low thunderstorm chances once again developing late in the day near
the New Mexico border. RMcQueen

LONG TERM...
Upper level ridging pattern will continue to dominate the long term
forecast this week. By midweek the center of upper level high
pressure will be centered just west of the forecast area but will
build east mid to late week. This will keep very warm
temperatures aloft in place. While at the surface, a weak boundary
will stall across the northern Texas Panhandle. This boundary
will help winds take on a bit more of a southwesterly direction
and hence lower surface moisture across the region. These factors
will combine to allow for temperatures to warm a bit higher than
have been experienced the past week. Widespread temperatures each
afternoon will be in the 100-105 degree range with a few 105+
degree readings across portions of the Rolling Plains. With the
much hotter temperatures aloft and the center of high pressure
very close to the forecast area evening precipitation chances will
be low Wednesday and Thursday. By Friday afternoon, the area of
high pressure will begin to move back to the west and open up the
forecast area to northwest flow aloft which will help increase the
precipitation chances especially across the southern Panhandle
Friday night through the weekend. This will also allow afternoon
temperatures to cool a bit this weekend however temperatures will
remain in the 90's to near the century mark. /WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/26
Hazardous weather outlook, Aug 10, 3:39 AM CDT, 17 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
339 AM CDT Mon Aug 10 2020

TXZ021>044-110845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
339 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated to widely scattered thunderstorms will develop across the
southwest Texas Panhandle and western South Plains late this
afternoon. This activity will move east and southeastward through
the evening hours. The strongest storms will be capable of producing
quarter size hail, wind gusts to 65 mph and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:47 PM CDTSevere Thunderstorm WarningLUBBailey28 min
Aug 10, 8:13 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Lamb47 min
Aug 10, 10:37 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley38 min
Aug 10, 11:35 PM CDTSpecial Weather StatementLUBFloyd25 min
Aug 10, 11:59 PM CDTSpecial Weather StatementLUBFloyd31 min
Aug 11, 12:04 AM CDTSpecial Weather StatementLUBCottle26 min
Aug 11, 12:31 AM CDTSpecial Weather StatementLUBCottle, King29 min
Aug 11, 2:32 AM CDTSpecial Weather StatementLUBFloyd28 min
Aug 11, 2:59 AM CDTSpecial Weather StatementLUBFloyd31 min
Aug 11, 3:34 AM CDTSpecial Weather StatementLUBCrosby26 min
Aug 11, 3:59 AM CDTSpecial Weather StatementLUBCrosby31 min
Aug 11, 6:55 PM CDTSpecial Weather StatementLUBHockley50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.